Kansas, 2020Winter Weather in Kansas, March 13 to 14, 2020
March 13 to 14, 2020 · NWS GLD · 1 event in 1 county or zone
A small amount of freezing rain on March 13th and 14th led to icy road conditions across Northwest Kansas. At least 2 minor accidents were reported along Interstate 70 in Thomas County due to icy road conditions.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small amount of freezing rain on March 13th and 14th led to icy road conditions across Northwest Kansas. At least 2 minor accidents were reported along Interstate 70 in Thomas County due to icy road conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 13, 3:07 PM CST, 1 hour 53 minutes earlier.
Area forecast discussion, Mar 13, 3:07 PM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
307 PM MDT Fri Mar 13 2020
.SHORT TERM...(This evening through Saturday night)
Issued at 231 PM MDT Fri Mar 13 2020
Based on forecast snow amounts, have upgraded the Winter Weather
Advisory to a Winter Storm Warning across portions of far
southwest Nebraska. Across Hitchcock and Red Willow counties,
there is a possibility of 4 to 6 inches of additional snowfall
between late this afternoon and mid-day Saturday when the snowfall
is expected to come to an end.
While areas east of the Colorado border continue to see snowfall
this afternoon, the snow has ended for now for most locations
across far eastern Colorado. Low clouds and areas of fog remain in
place across eastern Colorado with an expectation that light snow
will return this evening before diminishing overnight. For areas
east of the Colorado border across southwest Nebraska and
northwest Kansas, light snow is expected through the overnight
hours with a possibility of moderate to occasionally heavy
snowfall along the southern Nebraska border into north central
Kansas this evening and overnight before snow tapers off during
the morning hours on Saturday.
A total of 6 inches or more of snow is possible over portions of
southwest Nebraska with surrounding areas expected to receive
between 2 and 5 inches of snow. While the far western portion of
the forecast area over far east central Colorado into far west
central Kansas is currently forecast to receive only up to 2
inches, the possibility remains for that area to receive light
freezing drizzle this evening and during the overnight hours that
could produce slick roads and hazardous driving conditions. That
potential is what is keeping the Advisory in effect for those
areas.
Initial indications from the National Blend of Models is that
there should be a widespread area of light freezing drizzle moving
up from the southwest across the forecast area as dryer
conditions move into place above about 750mb. With a lack of
moisture aloft and near surface moisture continuing to stream
into the area on the southeast return flow, we should be losing
ice being deposited in the column, which would mean there would be
a transition from light snow to light freezing drizzle across the
area. GOES16 Cloud Top Phase products currently indicate that
area of drying aloft has moved nearly all of the way across the
forecast area this afternoon. However, there have not been any
locations that have made the transition from light snow to
freezing drizzle at this point. With a lack of observations to
support a transition to freezing drizzle, have gone ahead and
wiped out the mention freezing drizzle from late this afternoon
through the overnight hours into Saturday morning. This does not
mean it will not eventually change over with areas of freezing fog
and light freezing drizzle, but with observations continuing to
indicate light snow, it kills any confidence there was previously
in making the transition.
The cooler air over the forecast area remains over the east while
a decrease in cloud cover over the west on Saturday helps
temperatures reach into the 40s over east central Colorado.
Overnight lows should remain mostly in the 20s.
There is another possibility of light freezing drizzle or freezing
fog briefly after midnight Saturday night with the persistent
southeast near surface flow keeping moisture and low clouds
across the region with a lack of moisture aloft.
.LONG TERM...(Sunday through Friday)
Issued at 200 PM MDT Fri Mar 13 2020
The long term period will be unsettled, as a series of
disturbances are ejected ahead of a sprawling upper low over the
desert southwest which will be slow to move out. Precipitation
type will be problematic, especially at night, but thinking will
see mostly rain through midweek with accumulating snow of no more
than a few tenths of an inch. As the upper low approaches towards
Wednesday and Thursday, lapse rates will steepen and may see a
few isolated thunderstorms, but instability will be minimal and
nos severe storms are anticipated. Assuming the low progresses
east by Friday, temperatures will cool enough on the backside for
precipitation to change to snow or a rain/snow mix. However,
accumulations still appear to be light at this time.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1214 PM MDT Fri Mar 13 2020
IFR conditions with intermittent LIFR conditions are expected at
MCK and GLD through the 18Z TAF period due to lower ceilings and
visibilities associated with areas of snow moving through the
central high plains region through the remainder of today during a
good portion of the overnight hours into Saturday morning. Gusty
southeast winds are expected at both locations through today and
into the evening. After about 13Z, winds should become light out
of the east to southeast. Snow will also diminish at GLD about 09Z
overnight, but will linger beyond 12Z at MCK possibly changing to
a light drizzle before diminishing by mid day Saturday.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Winter Weather Advisory until noon MDT /1 PM CDT/ Saturday for
KSZ001>004-013>016-027>029-041-042.
CO...Winter Weather Advisory until noon MDT Saturday for COZ090>092.
NE...Winter Weather Advisory until noon MDT Saturday for NEZ079.
Winter Storm Warning until 1 PM CDT Saturday for NEZ080-081.
&&
SHORT TERM...LOCKHART
LONG TERM...024
AVIATION...LOCKHARTHazardous weather outlook, Mar 13, 3:24 PM CST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
324 PM MDT Fri Mar 13 2020
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
324 PM MDT Fri Mar 13 2020 /424 PM CDT Fri Mar 13 2020/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TONIGHT...
Snow will continue into tonight with locations along the southwest
Nebraska border possibly receiving around 6 inches of snow.
Elsewhere, some locations could see a transition to freezing fog or
freezing drizzle overnight. Confidence in freezing drizzle occurring
has become lower. Roadways may become slick due to wet and slushy
conditions freezing as temperatures drop below freezing.
Precipitation will end from southwest to northeast after midnight
through Saturday morning.
Visibilities will fall to less than a mile in areas of heavier
snowfall and across any areas with freezing fog.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...
There is a possibility of freezing drizzle developing after midnight
Saturday night that will diminish by sunrise early Sunday morning.
Slick areas may be present early Sunday morning where any light
glaze of ice has been deposited overnight Saturday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.
In the hours before
Local storm report, Mar 13, 11:55 AM CST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1155 AM MDT FRI MAR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM SNOW 4 E VERNON 39.93N 102.20W
03/13/2020 E0.3 INCH YUMA CO TRAINED SPOTTER
REPORT OF ABOUT ONE QUARTER INCH SO FAR.
&&Local storm report, Mar 13, 2:13 PM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
213 PM MDT FRI MAR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM SNOW CULBERTSON 40.23N 100.84W
03/13/2020 E2.0 INCH HITCHCOCK NE CO-OP OBSERVER
1/4 MILE VISIBILITY IN HEAVY SNOW, SOME
MINOR ACCUMULATIONS ON HIGHWAY.
&&Winter Weather, Thomas
- When
- March 13, 5:00 PM CST to March 14, 9:00 AM CST
- Where
- Thomas forecast zone
- Reported by
- 911 Call Center
- Coordinates
- 39.351, -101.055 (the zone’s center; the record gives no point)
Thomas County Dispatch reported that at least 2 slide-offs occurred Saturday morning around 7 AM CST along Interstate 70 due to icy road conditions caused by freezing rain which occurred Friday evening into Saturday morning.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Texas, March 13, 20201 injured · $550,000 · EF1 · 4 events
- Heavy Snow and High Wind in Idaho, March 13 to 14, 20201 injured · $301,000 · 60 kt wind · 5 events
- High Wind and Strong Wind in Montana, March 13 to 14, 20201 injured · $131,000 · 63 kt wind · 5 events
- Damaging Wind in Texas, March 13, 2020$70,000 · 78 kt wind · 2 events
- Flash Flooding and Heavy Rain in Arizona, March 13, 2020$50,000 · 7 events
- Heavy Snow and Hail in California, March 13 to 17, 2020$750 · 0.25 in hail · 30 events
- Flash Flooding in West Virginia, March 13, 2020$28,000 · 3 events
- Winter Weather in Nebraska, March 13 to 14, 202024 events
- Winter Storm and Winter Weather in South Dakota, March 13 to 14, 202021 events
- Tornado in New Mexico, March 13, 2020$25,000 · EF0 · 1 event
- Flooding in Missouri, March 13 to 15, 202019 events
- High Wind and Strong Wind in Massachusetts, March 13, 2020$14,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 876255.